Propofol & Cocaine = violent patient??Register Today!
This is a discussion on Propofol & Cocaine = violent patient?? in MICU / SICU Nursing, part of Critical Care Nursing ... Hi Everyone, I am fairly new to ICU so I don't have much experience in the area. It seems to me...by FLICURN Aug 5, '12Hi Everyone, I am fairly new to ICU so I don't have much experience in the area. It seems to me though, that the patients that I have that are overdoses always seem to come off sedation so volatile.
To make a long story short I weaned a pt from a vent yesterday that had been a stop and drop OD. Positive for Cocaine, Marijuana, and Opiates. Pt was extubated about 15:30. Did great until 5 minutes before shift change and then just went nuts!! End result was pt was held down by 2 local PD and one hospital security and medicated with Ativan and Haldol. (Pt was Marchmant Act and Doc was coming up to sign a Baker act also).
Before I extubated I had only had him on 30 mcgs of diprivan. His MAP was boardering around 65 or else I would have bumped his sedation up because he did wake up twice on that dose quite agitated.
Doc ordered a Precedex drip for extubation which did help, and after the precedex wore off is when he became very agitated, uncooperative, and borderline violent. He ripped off everything and was demanding to leave and attempting to break the bed.
The last pt I had that had a history of cocaine was also extremely violent and threatening towards nursing staff as he came off Propofol also.
Is this a normal reaction for a person that has a substantial history of cocaine or do I just have this kind of luck. Wondering if cocaine changed the brain chemistry that had some kind of influence when sedation is tossed into the mix.
Thanks for any input!
KimLast edit by Joe V on Aug 6, '12 : Reason: spacing
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=767529©2013 allnurses.com INC. All Rights Reserved.
- 2,336 Views
- Aug 6, '12 by detroitdanoSomeone who does cocaine can become violent and agitated? Imagine that.
- Aug 6, '12 by detroitdanoBut in all seriousness now, yes, that's very common. It's also very common to have drug abusing patients maxed out on sedative drips and they'll be wide awake and following commands.
Maybe someone can enlighten us but I don't believe there's any relation to one or the other. Cocaine hits the dopamine receptors and Propofol GABA receptors. Any drug abuser waking up out of the blue is likely to freak out, sedation or not. Give an opiate-addicted person some Narcan and they do the same thing.
- Aug 6, '12 by Esme12Yeah.....it happens. I really has little to do with the Propofol but has everything to do with their addiction issues. Some is related to withdrawal symptoms. Some maybe due not wanting to wake up at all. Many are due to being really P.O.'d at waking up in a hospital and knowing what that means......they will probably be admitted to detox against their will and they are now Jonesing for their drug of choice. They know they can't smoke, they know they can't get high.......especially a stop and drop. They've been partying pretty hearty and aren't happy their "friends" "did this" to them.....they pretty hard core partiers.
They just don't like rules and being told what to do....the call of the drugs is too great.
- Aug 6, '12 by Ashley, PICU RNI think you'll find that someone who is withdrawing from cocaine or other illegal drugs behaves in much the same way. It just seems so shocking, in your experience, because you're used to patients coming out of sedation in a more controlled, calm manner. SO it's not necessarily the withdrawal from the sedation that's causing the problem- it's the patient's normal reaction to the detox that they are now able to manifest because they aren't chemically sedated. If you are anticipating a rough wake up and the physician is willing, it might be helpful to obtain an order for a PRN, such as Ativan, BEFORE the patient is taken off the sedation.
- Aug 6, '12 by EMSnut45Could you have resumed the precedex drip once the pt became violent? That's the beauty of precedex! It doesn't effect the respiratory drive and potentiates any benzos that are given. I find that precedex works great with withdrawing pts and those that are so delerious post extubation that it hinders their progress.
- Aug 6, '12 by ozarkmommayea, probably had nothing to do with the diprovan, and more to do with a cocaine addict unhappy with the hospital life...
- Aug 7, '12 by CrufflerJJQuote from EMSnut45Precedex is good WHEN it works...IF it works. I've not been all that impressed with that medication.Could you have resumed the precedex drip once the pt became violent? That's the beauty of precedex! It doesn't effect the respiratory drive and potentiates any benzos that are given. I find that precedex works great with withdrawing pts and those that are so delerious post extubation that it hinders their progress.
Yes, Precedex doesn't nuke the pt's respiratory drive. That being said, it also is wonderful at inducing bradycardia/hypotension in some pts.
Being the kind, sensitive, New Age ICU RN that I am (!), I'm VERY inclined to apply bilateral soft wrist restraints (BSWR) to many of my sedated pts before stopping/reducing sedation drips. I don't like trying to handle pts who self-extubate right before shift change. I generally give my pts' families a "heads up" that they may see BSWR in use during a sedation holiday or spontaneous breathing trial.
It's always fun trying to sedate/intubate a pt who uses loads of benzos & opiates on a daily basis. Can you say 300 mcg/hr of Fentanyl & 30 mg/hr of Versed, plus Zemuron pushes? I knew you could!
- Aug 21, '12 by 8jimi8ICURNEvery intensive care unit I have seen requires restraints for intubated patients. And +1 for dexmedetomidine induced bradycardia and hypotension.
- Aug 21, '12 by Good Morning, GilYep, which is why days off are a good thing, not only because it's your day off, but you'll also likely come back to a different patient/diagnosis, and pretty much anything beats that.
I do feel empathy for these people because addiction oftentimes coincides with mental illness, whether it's bipolar disorder, depression, PTSD, schizophrenia, etc, but they definitely are a burden to care for, that's for sure.